Before taking this medicine
Voltaren Gel can increase your risk of fatal heart attack or stroke, especially if you use it long term or take high doses, or if you have heart disease. Even people without heart disease or risk factors could have a stroke or heart attack while using Voltaren Gel. Do not use this medicine just before or after heart bypass surgery (coronary artery bypass graft, or CABG).
You should not use Voltaren Gel if you are allergic to diclofenac (Voltaren, Cataflam, Flector, and others), or if you have ever had an asthma attack or severe allergic reaction after taking aspirin or an NSAID.
To make sure Voltaren Gel is safe for you, tell your doctor if you have:
- heart disease, high blood pressure, high cholesterol, diabetes, or if you smoke;
- a history of heart attack, stroke, or blood clot;
- a history of stomach ulcers or bleeding;
- liver or kidney disease;
- fluid retention.
Using Voltaren Gel during the last 3 months of pregnancy may harm the unborn baby. Tell your doctor if you are pregnant or plan to become pregnant.
It is not known whether diclofenac topical passes into breast milk or if it could harm a nursing baby. You should not breast-feed while using this medicine.
Voltaren Gel is not approved for use by anyone younger than 18 years old.
How should I use Voltaren Gel?
Use Voltaren Gel exactly as prescribed by your doctor. Follow all directions on your prescription label. Do not use this medicine in larger amounts or for longer than recommended. Use the lowest dose that is effective in treating your condition.
Read all patient information, medication guides, and instruction sheets provided to you. Ask your doctor or pharmacist if you have any questions.
Wash your hands after applying Voltaren Gel, unless you are treating the skin on your hands. Wait at least 10 minutes before dressing or wearing gloves. Wait at least 1 hour before you bathe or shower.
Do not apply to an open skin wound, or on areas of infection, rash, burn, or peeling skin. Do not cover treated skin with a bandage or expose it to heat from a hot tub, heating pad, or sauna. Heat or bandaging can increase the amount of diclofenac you absorb through your skin.
To treat osteoarthritis pain with Voltaren Gel: This medicine is supplied with dosing cards that show you how much gel to use for a 2-gram dose or a 4-gram dose. Squeeze the gel onto this card along the line for your dose. Use no more gel than will fit on the length of your dosing line. Wipe the card directly onto the treatment area and rub gently into the skin.
Store at room temperature away from moisture and heat. Do not freeze.
Voltaren Gel dosing information
Usual Adult Dose for Osteoarthritis:
Lower Extremities: Apply 4 g to the affected foot, knee, or ankle 4 times a day and rub in gently; not to exceed 16 g/day to any single joint of the lower extremities
Upper Extremities: Apply 2 g to the affected hand, wrist, or elbow 4 times a day and rub in gently; not to exceed 8 g/day to any single joint of the upper extremities
Maximum dose: 32 g/day over all affected joints
-When used on the lower extremities, the gel should be applied to the entire affected foot, knee, or ankle; the entire foot includes the sole, the top of the foot, and the toes.
-When used on the upper extremities, apply to the entire affected hand, wrist, or elbow; the entire hand includes the palm, the back of the hands, and the fingers.
-The accompanying dosing card should be used for application; consult manufacturer product information for instructions.
Use: For the relief of pain associated with osteoarthritis of the joints amenable to topical treatment, such as the knees and those of the hands; this drug has not been evaluated for use on the spine, hip, or shoulder.
What happens if I miss a dose?
Use the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not use extra medicine to make up the missed dose.
What happens if I overdose?
Seek emergency medical attention or call the Poison Help line at 1-800-222-1222.
What should I avoid while using Voltaren Gel?
Do not use cosmetics, sunscreen, lotions, insect repellant, or other medicated skin products on the same area you treat with Voltaren Gel.
Avoid exposing treated skin to heat, sunlight, or tanning beds.
Avoid getting Voltaren Gel near your eyes, nose, or mouth. If this does happen, rinse with water. Call your doctor if you have eye irritation that lasts longer than 1 hour.
Avoid drinking alcohol. It may increase your risk of stomach bleeding.
Avoid taking aspirin or other NSAIDs while you are using Voltaren Gel.
Ask a doctor or pharmacist before using any cold, allergy, or pain medication. Many medicines available over the counter contain aspirin or other medicines similar to diclofenac. Taking certain products together can cause you to get too much of this type of medication. Check the label to see if a medicine contains aspirin, ibuprofen, ketoprofen, or naproxen.
Voltaren Gel side effects
Although the risk of serious side effects is low when diclofenac is applied to the skin, this medicine can be absorbed through the skin, which may cause steroid side effects throughout the body.
Get emergency medical help if you have signs of an allergic reaction to Voltaren Gel: sneezing, runny or stuffy nose; wheezing or trouble breathing; hives; swelling of your face, lips, tongue, or throat.
Get emergency medical help if you have signs of a heart attack or stroke: chest pain spreading to your jaw or shoulder, sudden numbness or weakness on one side of the body, slurred speech, feeling short of breath.
Stop using Voltaren Gel and call your doctor at once if you have:
- the first sign of any skin rash, no matter how mild;
- shortness of breath (even with mild exertion), swelling in your arms or legs;
- signs of stomach bleeding – diarrhea, bloody or tarry stools, coughing up blood or vomit that looks like coffee grounds;
- liver problems – nausea, upper stomach pain, itching, tired feeling, flu-like symptoms, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes);
- kidney problems – little or no urinating, painful or difficult urination, swelling in your feet or ankles, feeling tired or short of breath;
- high blood pressure – severe headache, pounding in your neck or ears, nosebleed, anxiety, confusion;
- low red blood cells (anemia) – pale skin, feeling light-headed or short of breath, rapid heart rate, trouble concentrating; or
- severe skin reaction – fever, sore throat, swelling in your face or tongue, burning in your eyes, skin pain followed by a red or purple skin rash that spreads (especially in the face or upper body) and causes blistering and peeling.
Common Voltaren Gel side effects may include:
- indigestion, gas, stomach pain, nausea, vomiting;
- diarrhea, constipation;
- headache, dizziness, drowsiness;
- stuffy nose;
- itching, increased sweating;
- increased blood pressure; or
- skin redness, itching, dryness, scaling, or peeling where the medicine was applied.
What other drugs will affect Voltaren Gel?
Ask your doctor before using Voltaren Gel if you take an antidepressant such as citalopram, escitalopram, fluoxetine (Prozac), fluvoxamine, paroxetine, sertraline (Zoloft), trazodone, or vilazodone. Taking any of these medicines with an NSAID may cause you to bruise or bleed easily.
Tell your doctor about all your current medicines and any you start or stop using, especially:
- a blood thinner (warfarin, Coumadin, Jantoven);
- heart or blood pressure medication, including a diuretic or “water pill”; or
- steroid medicine (prednisone and others).
This product is a medicine; make sure to speak to your doctor or pharmacist before taking this product if you have an underlying medical problem or are taking any other medicine or complementary therapy. If your symptoms get worse or continue after taking this product, contact your doctor.
If you are pregnant, trying to become pregnant, or breastfeeding, speak to your doctor or our pharmacist before taking this product. If you suffer from any allergies, ask your doctor or our pharmacist if this medicine is right for you.
Store all medicines out of sight and reach of children.
Please contact your General Practitioner if appropriate regarding this product.
Packed for Europe market, that means the box and (or) information leaflet sometimes are only in Russian / Polish / Lithuanian or other language. In this case please refer to this listing description. Everything important is translated here.
The picture is for illustration only. The packaging can be changed by the manufacturer. The box in package will be folded flat.